Case 23 – Garlic Breath

Case #23: Garlic Breath
Author: Jason Murphy, MD
Peer Reviewer: Frank Paloucek, MD

A pair of brothers, 6 and 9 years old, present to your ED. Neither child has any significant past medical history. They were playing unsupervised at their grandfather’s old, run-down farm when they were found to be “acting strange” per their parents. They are both responsive and give vague and inappropriate answers. The exam is significant for profuse sweating, pinpoint pupils, and copious oral secretions. As you get closer, you think you smell the faint odor of garlic.

What is the most likely cause of the children’s symptoms?
What is the mechanism of action of the substance in question?
When faced with an exposure such as this, what is the first thing you must do?
What symptoms do you expect to find as you examine both children?
Both children are exhibiting signs of respiratory distress and inability to control their secretions. What medication should you give?

References:

Asari Y, Kamijyo Y, Soma K. Changes in the hemodynamic state of patients with acute lethal organophosphate poisoning. Vet Hum Toxicol. 2004 Feb;46(1):5-9.

Aygun D. Diagnosis in an acute organophosphate poisoning: report of three interesting cases and review of the literature. Eur J Emerg Med. 2004 Feb;11(1):55-8.

Eddleston M, Roberts D, Buckley N. Management of severe organophosphorus pesticide poisoning. Crit Care. 2002 Jun;6(3):259.

Eddleston M, Szinicz L, Eyer P, et al. Oximes in acute organophosphorus pesticide poisoning: a systematic review of clinical trials. QJM. 2002 May;95(5):275-83.

Eyer P. The role of oximes in the management of organophosphorus pesticide poisoning. Toxicol Rev. 2003;22(3):165-90.

Sidell FR. Clinical effects of organophosphorus cholinesterase inhibitors. J Appl Toxicol. 1994 Mar-Apr;14(2):111-3.

Return to Case List